CNN Medical Producer
Parents could be overdosing their children with liquid vitamin D, the U.S. Food and Drug Administration warns.
Many of the vitamin D supplements in stores use droppers that could allow anyone to accidentally give harmful amounts of the vitamin to a baby. Although the FDA says it wants to be sure not to alarm adults on this issue, the agency believes parents and caregivers should just be aware that there are risks to giving too much vitamin D and that they should use the appropriate dropper.
“It is important that infants not get more than the recommended daily amount of vitamin D,” says Linda M. Katz, M.D., M.P.H., interim chief medical officer in FDA’s Center for Food Safety and Applied Nutrition. “Parents and caregivers should only use the dropper that comes with the vitamin D supplement purchased.”
Vitamin D causes calcium absorption in the stomach and plays a key role in the development of strong skeletal system. A lack of vitamin D in children can lead to thinning, soft and misshaped bones, causing a condition known as rickets. Pediatricians says it’s important some infants, especially those who were breast fed, get their recommended 400 international units of vitamin D a day.
However, too much vitamin D can cause nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion, fatigue, as well as more serious consequences like kidney damage. So the FDA recommends the following.
- No more than 400 international units of vitamin D a day for a child.
- Keep the vitamin D supplement product in its original package with its original dropper and read the package instructions carefully.
- Make sure the vitamin D dropper is is clearly marked with units of measurement.
- If you don’t know how much is a correct dosage, ask your physician.
- If your child takes infant formula, best to check with your pediatrician before giving your child vitamin D supplements at all.
The FDA believes following these tips and keeping in touch with your pediatrician should help avoid any problems with vitamin D overdosing.
Editor’s Note: Medical news is a popular but sensitive subject rooted in science. We receive many comments on this blog each day; not all are posted. Our hope is that much will be learned from the sharing of useful information and personal experiences based on the medical and health topics of the blog. We encourage you to focus your comments on those medical and health topics and we appreciate your input. Thank you for your participation.